Hail, Washington
- When
- July 12, 3:28 PM MST
- Where
- Washington County, 2.62 mi SW of Cope
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.640, -102.880
Severe thunderstorms produced large hail and strong winds across Logan, Lincoln and Washington and Weld Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and strong winds across Logan, Lincoln and Washington and Weld Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:20 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT SUN JUL 12 2009 .SHORT TERM...SCATTERED CONVECTION CURRENTLY ACROSS MOUNTAINS AND FOOTHILLS...WITH ISOLATED STORMS OVER LARIMER AND NORTHERN WELD COUNTIES AND ALONG THE PALMER DIVIDE. MAJORITY OF PLAINS STILL CAPPED...AS NOTED BY THE LARGE AREA OF CIN IN THE LAPS SURFACE ANALYSIS. THE CIN HAS BEEN DECREASING DURING THE PAST FEW HOURS...AS CAPE VALUES CLIMB INTO THE 1000-1500 J/JG RANGE. MODEL QG VERTICAL VELOCITY PROGS SHOW SOME ASCENT THIS EVENING...SHOULD HELP ERODE THE REMAIDER OF THE CIN AND AID IN SUSTAINING STORMS ON THE PLAINS. WILL CONTINUE WITH THE SCATTERED POPS FOR THE EVENING. SURFACE SURGE CURRENTLY MOVING SOUTHWEST ACROSS WELD...LARIMER...MORGAN AND WASHINGTON COUNTIES... WHICH IS INCREASING THE LOW LEVEL UPSLOPE. OVERALL...SHEAR IS FAIRLY WEAK...BUT LOW LEVEL EASTERLIES SHOULD INCREASE THE SHEAR A BIT. SEVERE THREAT APPEARS MARGINAL...WITH BEST POTENTIAL EAST OF A FORT MORGAN TO LIMON LINE WHERE DEWPOINTS ARE INCHING TOWARD 1600 J/KG. SPC IS MONITORING PLAINS FOR POTENTIAL WATCH. PRECIPITABLE WATER VALUES HAVE CLIMBED TO AROUND NINE TENTHS OF AN INCH. COULD SEE SOME HEAVY RAINS WITH THE STORMS. ACTIVITY EXPECTED TO MOVE EAST OF THE CWA AROUND MIDNIGHT AS WEAK SUBIDENCE MOVES INTO AREA. WILL LEAVE THE SLIGHT CHANCE NEAR THE EASTERN BORDER AND MOUNTAINS OVERNIGHT. ON MONDAY...RIDGE REMAINS CENTERED ACROSS TEXAS WITH SOUTHWEST FLOW ALOFT OVER CWA. LITTLE CHANGE IN OVERALL PATTERN... BOTH NAM AND GFS SHOWING PRECIPITABLE WATER VALUES INCREASING TO AROUND AN INCH DURING THE AFTERNOON. WEAK UPPER TROUGH EXPECTED TO SLIDE ACROSS WYOMING DURING THE AFTERNOON...SHOULD PROVIDE THE LIFT FOR STORM DEVELOPMENT. SCATTERED POPS STILL LOOK ON TRACK FOR MOUNTAINS AND ALONG FOOTHILLS. FORECAST SOUNDINGS SHOW CAPES AROUND 1000-1500 J/KG FOR THE PLAINS DURING THE AFTERNOON. SHEAR INCREASES A BIT AS SURFACE FLOW SHIFTS TO SOUTHEAST. CANNOT RULE OUT THE POTENTIAL FOR A FEW SEVERE STORMS...THOUGH MAIN THREAT WILL BE HEAVY RAIN. TEMPERATURE AND THICKNESS PROGS SUGGEST HIGHS AROUND 90 ACAROSS THE PLAINS. GUIDANCE MAY BE A BIT HIGH...WILL CONTINUE WITH THE CURRENT TEMPERATURE GRIDS. .LONG TERM...MODELS HAVE THE UPPER RIDGE FLATTEN OUT MONDAY NIGHT AND TUESDAY AS THE BOTTOM OF AN UPPER TROUGH MOVES ACROSS THE FORECAST AREA. THE UPPER TROUGH LOOKS A BIT MORE SUBSTANTIAL THAN IT HAS OVER THE PAST FEW RUNS. BY WEDNESDAY INTO WEDNESDAY NIGHT...THE UPPER RIDGE BUILDS BACK SOUTH AND SOUTHWEST OF COLORADO. THE WEST-SOUTHWESTERLY FLOW ALOFT IS PRETTY STRONG MONDAY NIGHT INTO TUESDAY EVENING. BY WEDNESDAY MORNING...DUE WESTERLY FLOW ALOFT IS PROGGED BEHIND THE UPPER TROUGH. THE QG VERTICAL VELOCITY FIELDS HAVE UPWARD SYNOPTIC SCALE MOTION PROGGED MONDAY NIGHT INTO EARLY TUESDAY...THEN DOWNWARD MOTION THROUGH EARLY WEDNESDAY MORNING. THE SYNOPTIC SCALE ENERGY ON WEDNESDAY IS BENIGN. TUESDAY'S BOUNDARY LAYER FLOW IS DOMINATED BY A DOWNSLOPING COMPONENT. A DECENT SURGE OF COOLER AIR AND UPSLOPE FLOW MOVES IN TUESDAY EVENING LATE. WEDNESDAY'S LOW LEVEL WINDS MAINTAIN AN EASTERLY COMPONENT. FOR MOISTURE...THERE IS A GRADUAL DRYING TREND MONDAY EVENING THROUGH WEDNESDAY MORNING...THEN A BIT OF AN INCREASE IS INDICATED. THE PRECIPITABLE WATER VALUES RANGE FROM 0.50 TO 0.70 INCH MONDAY NIGHT INTO WEDNESDAY MORNING. THEY INCREASE INTO THE 0.80 TO 1.00 INCH RANGE FOR LATE DAY WEDNESDAY. THE BOUNDARY LAYER DEW POINT PROGGS SHOW UPPER 30 AND 40S F READINGS OVER MOST OF THE PLAINS AND FOOTHILLS MONDAY NIGHT THROUGH MID DAY WEDNESDAY. THE FAR EASTERN BORDER AREAS HAVE HIGH READINGS MONDAY NIGHT AND MUCH OF TUESDAY. BY WEDNESDAY AFTERNOON...DEW POINT TEMPERATURES WARM INTO THE 50S F FOR ALL THE PLAINS. THERE IS A WEAK THETA-E AXIS OVER THE FORECAST AREA MONDAY EVENING...THE BETTER ONE IS WELL EAST. THERE IS NOTHING ON TUESDAY. BY WEDNESDAY AFTERNOON THERE IS A THETA-E AXIS OVER THE EASTERN HALF OF THE FORECAST AREA. THE LAPSE RATES ARE PRETTY STEEP BOTH MONDAY EVENING AND LATE DAY TUESDAY WITH A BIT OF MID LEVEL CAP PROGGED. ON WEDNESDAY...AFTER THE SURGE...THERE IS STRONG LOWER-TO-MID LEVEL CAP OVER MOST OF THE PLAINS LATE IN THE DAY. THERE IS SOME CAPE OVER THE EASTERN TWO-THIRDS OF THE PLAINS MONDAY EVENING. THERE IS MEAGER CAPE OVER THE PLAINS LATE DAY TUESDAY ...SAME FOR WEDNESDAY LATE DAY. THE QPF FIELDS HAVE A BIT OF MEASURABLE RAIN MONDAY EVENING...EVEN LESS FOR LATE DAY TUESDAY AND ONLY ON THE NAM. THERE IS A BIT OVER THE SOUTHERN FORECAST AREA LATE WEDNESDAY. FOR POPS...10-30%S LOOK GOOD MONDAY EVENING...THEN 0-20%S LATE DAY DAY TUESDAY AND WEDNESDAY. FOR TEMPERATURES... TUESDAY'S HIGHS ARE CLOSE TO MONDAY'S. WEDNESDAY'S ARE 3-6 C COOLER. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...MODELS HAVE A FAIRLY HIGH-AMPLITUDE UPPER RIDGE MAINLY TO OUR IMMEDIATE WEST. A DECENT UPPER TROUGH OVER EASTERN NORTH AMERICA MAY BRING US A COLD FRONT OR TWO...WITH NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA THROUGH THE PERIOD. NOW THE GFS HAS SATURDAY THE COLD DAY. THIS DIFFERS SOMEWHAT FROM YESTERDAY'S 12Z RUNS. WE'LL SEE. WITH KEEP MINIMAL LATE-DAY POPS IN FOR NOW AND KEEP TEMPERATURES AROUND NORMALS. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FOOTHILLS AND SPREAD ACROSS THE AREA THOUGH AROUND 04Z. A FEW STORMS COULD AFFECT AREA AIRPORTS...WITH WIND GUSTS TO 40 KTS AS WELL AS BRIEF HEAVY RAIN. VFR CONDITIONS SHOULD PREVAIL...THOUGH CEILINGS COULD BE LOW ENOUGH TO AFFECT ILS APPROACHES. CHANCE FOR STORMS MONDAY AFTER 18Z...WITH GUSTY OUTFLOW WINDS THE MAIN THREAT. COULD SEE BRIEF HEAVY RAIN WHICH COULD BRIEFLY LOWER VISIBILITIES. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT SUN JUL 12 2009 COZ030>051-131200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1040 AM MDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND ALONG THE FOOTHILLS...SPREADING ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME STORMS COULD BECOME SEVERE ACROSS THE PLAINS...PRODUCING LARGE HAIL...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THE GREATEST THREAT FOR THE SEVERE STORMS WILL BE IN AREAS EAST OF A FORT MORGAN TO LIMON LINE WHERE LOW LEVEL MOISTURE AND INSTABILITY WILL BE THE GREATEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS AND PLAINS LATE DAY MONDAY...WITH A SLIGHT CHANCE IN THE MOUNTAINS. FROM TUESDAY THROUGH NEXT SATURDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR ALL THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM FOR THE NORTHEAST PLAINS. D-L/RJK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT SUN JUL 12 2009
COZ041-046-047-122200-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
310 PM MDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
CENTRAL LINCOLN COUNTY
SOUTHERN ELBERT COUNTY
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS FORMING OVER SOUTHERN AND SOUTHEAST ELBERT
COUNTY AND SOUTHERN LINCOLN COUNTY. THE STRONGEST STORM LOCATED NEAR
PUNKIN CENTER...OR 29 MILES SOUTH OF LIMON...MAY PRODUCE PENNY SIZE
HAIL...AND WIND GUSTS TO AROUND 50 MPH AND VERY HEAVY RAINFALL.
OTHER STORMS IN THE AREA MAY ALSO PRODUCE HAIL AND STRONG GUSTY
WINDS AS THEY CONTINUE TO STRENGTHEN. THESE THUNDERSTORMS WERE
NORTHEAST AT 15 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIMLA...
PUNKIN CENTER...MATHESON...LIMON...KUTCH...KARVAL...HUGO...GENOA...
FORDER AND ELBERT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL ALSO PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.
&&
LAT...LON 3912 10406 3912 10463 3929 10464 3947 10341
3870 10322 3862 10405
TIME...MOT...LOC 2104Z 236DEG 15KT 3885 10369
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
311 PM MDT SUN JUL 12 2009
COZ041-046-047-122200-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
311 PM MDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
CENTRAL LINCOLN COUNTY
SOUTHERN ELBERT COUNTY
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS FORMING OVER SOUTHERN AND SOUTHEAST ELBERT
COUNTY AND SOUTHERN LINCOLN COUNTY. THE STRONGEST STORM LOCATED NEAR
PUNKIN CENTER...OR 29 MILES SOUTH OF LIMON...MAY PRODUCE PENNY SIZE
HAIL...AND WIND GUSTS TO AROUND 50 MPH AND VERY HEAVY RAINFALL.
OTHER STORMS IN THE AREA MAY ALSO PRODUCE HAIL AND STRONG GUSTY
WINDS AS THEY CONTINUE TO STRENGTHEN. THESE THUNDERSTORMS WERE
MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIMLA...
PUNKIN CENTER...MATHESON...LIMON...KUTCH...KARVAL...HUGO...GENOA...
FORDER AND ELBERT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL ALSO PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.
&&
LAT...LON 3912 10406 3912 10463 3929 10464 3947 10341
3870 10322 3862 10405
TIME...MOT...LOC 2104Z 236DEG 15KT 3885 10369
BAKERThe Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds snapped tree branches two inches in diameter.
Intense thunderstorm winds destroyed a small shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182043, 182045, 182049, 182050, 182051, 182046, 182054, 182055, 182056, 182057.